New York, 2017

Hail in New York, June 26, 2017

June 26, 2017 · NWS BUF · 2 events in 2 counties and zones

With the area under the influence of unseasonably cool air, an upper air disturbance crossed the region during the afternoon. This spawned a broken line of convection that produced hail of three-quarters to one-inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

With the area under the influence of unseasonably cool air, an upper air disturbance crossed the region during the afternoon. This spawned a broken line of convection that produced hail of three-quarters to one-inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 26, 3:12 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 26, 3:12 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
412 PM EDT Mon Jun 26 2017

.SYNOPSIS...
Unseasonably cool temperatures with showers and thunderstorms
will continue through Tuesday. The upper level disturbances
responsible for the cool and unsettled weather will move east
Wednesday with a return to warmer temperatures by mid-week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Feels more like late September/early October this afternoon. Even
some waterspouts were reported on lake Erie early today. Taking a
look at regional radars, showers and thunderstorms have
increased in coverage, especially along lake breeze boundaries
and far inland from both lake Erie and Ontario. Current
mesoanalysis and Amdar soundings shows that 850mb temps have
lowered to around +7C which has steeped lapse rates to 6-7.5C
over the region. This has greatly aided in the development of
showers and thunderstorms this afternoon. Expect these storms to
continue into the evening hours of which some could produce
some small hail and heavy rain.

The feature responsible for this unseasonably cool air is a potent
shortwave trough over the Upper Great Lakes which is expected to
swing across the lower Great Lakes Tuesday. Ahead of this system
southwesterly has kept Erie, Genesee,and Jefferson Counties in our
forecast area largely rain free. This should continue to be the case
into the evening hours as the storms slowly dissipate with the loss
of daytime heating.

Tonight, this anomalously cold core (+4C/+5C at 850mb) within
a deep upper level trough will begin to move into the region.
Rounding the base of this deep upper level trough is a potent
mid level shortwave which will provide the mechanism to push
lake induced equilibrium levels to 25-30K. Expect a fairly
organized lake effect rain event with some embedded thunder
producing locally heavy rainfall off Lake Erie. This lake
effect band under west-southwest flow(240-250)is expected to
hold close to the shoreline and move inland across the Buffalo
Southtowns under this wind flow. Off Lake Ontario, although the
airmass is cold enough Lake Ontario, water temperature is a bit
colder. Instability will not be quite as good and will not be
as supportive as Lake Erie. However, there will still be some
lake response and have some low POPs in this region for
Jefferson county. Temperature wise, look for lows to fall back
into the mid 40s away from the lakes with lower 50s elsewhere.

Tuesday, the deep upper level trough begins to moves east and northeast
of the region with residual showers and possibly a thunderstorm southeast
of both lakes. Expect plenty of diurnal cloud cover with lingering moisture
across the region and cool with highs in the 60s, which will be
10-15F degrees below climo.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Following the upper shortwave, lingering showers will dissipate
off Lake Erie Tuesday Night while those off Lake Ontario will
persist through the night, albeit weakening towards daybreak.
It will be another cool night with lows generally dropping into
the low 50s and interior valleys down into the upper 40s.

Wednesday will begin to transition to a bit of a warmer pattern as
high pressure moves across the Ohio Valley and a west to
southwest flow develops across the region. Expect fair weather
across much of the region with the exception of the north
country where the lingering cyclonic flow aloft will keep more
clouds and the risk of showers through midday. Temperatures,
while somewhat milder reaching into the low 70s will still be
below normal.

On Thursday the first in a series of surface waves will bring the
likelihood of showers and thunderstorms and the threat of locally
heavy rain. Temperatures continue their slow upward trend with highs
Thursday in the mid to upper 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A series of systems will affect the region from Thursday night
through at least Saturday and possibly Sunday.  As is often the case
during the summer, rainy periods are not expected to last too long
and there will be several-hour periods of dry weather, but not long
enough to keep any particular day complete dry any part of WNY.
Thus expect at least a chance of showers for each 12 hour
period through Sunday.

Thursday night...The first of a series of systems should move
through on Thursday and drop a frontal system across the region
during or by Thursday night. Thus have a likely chance of showers
and possible thunderstorms in the forecast.

Friday...The frontal system should continue into PA with weak
ridging aloft.  This should mean a lower threat for showers overall,
but still non-zero.  The lowest threat should near/N of Lake Ontario
while areas toward the PA border will have a higher threat for
measurable rain.

Friday night and Saturday...The next system will move into the Great
Lakes region and will drag the frontal band back north (warm front)
across the region.  This will be followed by another frontal system
later on Saturday (cold front).

Saturday night and Sunday...Finally the last shortwave associated
with the long wave trough over the east will bottom out over the
Great Lakes region.  Expect a continued threat for showers, with
some lake shadows east of the lakes for Sunday.

Sunday night and Monday...this period should be dry with weak high
pressure moving overhead. This isn't a guarantee this far out,
but if the timing of the current pattern holds, the natural
progression should be subsidence behind the Sunday system, with
the exception of isolated summer convection on lake breeze
convergent regions by Monday afternoon.

Daily temperatures won't stray too far off normals for this time of
year, with highs in the mid 70s to near 80 and lows mostly in the
60s.  Humidity levels will vary, with some nights possibly
warranting A/C while in the warm sector, but at this time don't see
any extreme sultry days or nights for late into the week/weekend.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR is expected at KBUF, KIAG, and KART where lake shadowing
has limited convective development this afternoon. Elsewhere,
expect brief periods of MVFR/IFR conditions in any shower and
thunderstorm activity into the early evening hours. After
sunset, any lingering showers of thunderstorm will slowly
diminish in most locations with a return to VFR.

Tonight, with relatively warm lake temperatures and cold air aloft
look for Lake effect showers to develop and become organized down
wind of both lakes, especially Lake Erie. With a west to
southwest flow in place, lake bands will organized the rain
showers into a single band with potentially some thunder and
graupel near KBUF and maybe even KART along with some MVFR cigs.

Tuesday, expect lake effect showers to diminish with VFR for all
TAF sites.

Outlook...

Wednesday...Mainly VFR.
Thursday through Saturday...VFR/MVFR with a chance of showers
and thunderstorms.

&&

.MARINE...
Expect a lighter wind flow tonight. Then winds will once again
pick up Tuesday to within small craft advisory criteria. Waves
will generally range from 3 to 6 feet on the eastern end of Lake
Erie with smaller waves on Lake Ontario.

Lake effect rain showers are expected to become well organized
tonight on Lake Erie. This will bring a chance of waterspouts from
tonight into Tuesday morning.

Lighter winds will promote sub-advisory wave action on the lakes
from Tuesday night and Wednesday. Winds and waves will again
increase Thursday ahead of the next frontal system pushing toward
the eastern Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
     NYZ019.
MARINE...Small Craft Advisory until midnight EDT Tuesday night for
         LEZ040-041.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...LEVAN
LONG TERM...ZAFF
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Jun 26, 3:49 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
449 AM EDT Mon Jun 26 2017

NYZ001-010>012-020-085-270900-
Niagara-Northern Erie-Genesee-Wyoming-Cattaraugus-Southern Erie-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

An anomalously cold upper level trough crossing the region combined
with warm lake temperatures will result in the development of lake
effect rains tonight and into Tuesday, potentially resulting in
localized flooding, particularly across low-lying flood-prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>008-013-014-021-270900-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Livingston-Ontario-Allegany-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-270900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-270900-
Chautauqua-
449 AM EDT Mon Jun 26 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An anomalously cold upper level trough crossing the region combined
with warm lake temperatures will result in the development of lake
effect rains tonight and into Tuesday, potentially resulting in
localized flooding, particularly across low-lying flood-prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-270900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
449 AM EDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and Tonight.

A cold airmass will drop across Lake Erie late tonight and early
Tuesday. This airmass will generate lake effect rain, along with a
chances for waterspouts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

thomas

In the hours before

Special weather statement, Jun 26, 1:16 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
216 PM EDT MON JUN 26 2017

NYZ004-261845-
Wayne-
216 PM EDT MON JUN 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...

At 215 PM EDT, a strong thunderstorm was located near Marion, or 14
miles east of Webster, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamson, Marion, Lyons, Clyde, Sodus, Chimney Bluffs State Park,
Rose, Huron, Wolcott and Sodus Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4307 7722 4325 7725 4334 7678 4307 7674
TIME...MOT...LOC 1815Z 263DEG 22KT 4317 7714

Mitchell
Special weather statement, Jun 26, 2:08 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Buffalo NY
308 PM EDT MON JUN 26 2017

NYZ004-005-262000-
Wayne-Northern Cayuga-
308 PM EDT MON JUN 26 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND CAYUGA
COUNTIES...

At 307 PM EDT, a strong thunderstorm was located near Cato, or 12
miles south of Fair Haven Beach State Park, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Weedsport, Cato, Ira, Conquest, Red Creek and Meridian.

This includes Interstate 90 near exit 40.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4311 7649 4310 7650 4303 7650 4307 7676
      4325 7673 4323 7648 4315 7647 4314 7649
      4313 7648 4311 7647
TIME...MOT...LOC 1907Z 273DEG 15KT 4316 7669

Mitchell
Special weather statement, Jun 26, 3:43 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
443 PM EDT MON JUN 26 2017

NYZ003-011>014-085-262130-
Ontario-Livingston-Southern Erie-Wyoming-Genesee-Monroe-
443 PM EDT MON JUN 26 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WYOMING...NORTHERN
LIVINGSTON...SOUTHWESTERN MONROE AND EASTERN GENESEE COUNTIES...

At 442 PM EDT, a strong thunderstorm was located over Varysburg, or
12 miles southeast of Darien Lakes State Park, moving northeast at 30
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Batavia, Geneseo, Le Roy, Perry, Warsaw, Avon, Attica, Pavilion,
Caledonia and Lima.

This includes the following highways...
 Interstate 390 between exits 8 and 10.
 Interstate 90 near exit 47.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4262 7833 4277 7847 4320 7787 4285 7753
TIME...MOT...LOC 2042Z 235DEG 26KT 4275 7832

Zaff

The radar

The Buffalo radar (KBUF), 46 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wyoming

When
June 26, 3:46 PM EST
Where
Wyoming County, 1.71 mi NW of Dale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.840, -78.190

Hail, Oswego

When
June 26, 6:00 PM EST
Where
Oswego County, 1.47 mi NNW of Dexterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.350, -76.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710926, 710927.